Alert archive / Texas / Tornado Warnings in 2007

Tornado Warning 23, NWS Amarillo, TX

April 21, 2007Dallam County, Texas

NWS Amarillo, TX issued this tornado warning at Apr 21, 2007, 6:57 PM CDT for Dallam County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2007, 6:57 PM CDT (23:57 UTC)
Expired
Apr 21, 2007, 7:45 PM CDT
In force
48 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Dallam County, TX

The radar

The Amarillo radar (KAMA), 140 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 3:44 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2007-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2007-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 220000
TORAMA
TXC111-220045-
/O.NEW.KAMA.TO.W.0023.070421T2357Z-070422T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT SAT APR 21 2007

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN DALLAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 745 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER CENTRAL
  DALLAM COUNTY...OR ABOUT 17 MILES NORTH OF DALHART...MOVING NORTH
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF THE INDICATED COUNTY...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR CENTRAL OKLAHOMA.

LAT...LON 3649 10216 3643 10216 3628 10226 3623 10228
      3625 10253 3635 10247 3637 10247 3644 10242
      3649 10241

$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 21, 5:30 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 21, 5:30 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT SAT APR 21 2007

.DISCUSSION...
BUSY THIS AFTERNOON WITH WX. STRONG UPPER LEVEL LOW PRESSURE SYSTEM
BARRELING TOWARDS FCST AREA WITH PACIFIC COLD FRONT OVER ERN NM AND
DRYLINE PUNCHING INTO WRN ZNS. TSTMS BLOWING UP AHEAD OF THESE SFC
FEATURES AS PVA SPREADS THE AREA. EXPECT CONTINUED DVLPMT OF TSTMS
WITH SVR POTENTIAL THIS EVENING. SOME DISCRETE SUPERCELLS FOLLOWED
BY SQUALL LINE AS UPPER AND SFC FEATURES PLOW EWD AND NEWD ACROSS
THE FCST AREA. CHC POPS W TO CATEGORICAL EASTERN HALF THRU 06Z...
TAPERING OFF SHARPLY W TO E AFTER 06Z TNGT. TOR WATCH IN EFFECT
ENTIRE FCST AREA TIL 05Z.

DRY WX SUNDAY AND MOST OF MONDAY. HOWEVER...ANOTHER STRONG UPPER
LOW WILL BE WAITING IN THE WINGS OVER THE FOUR CORNERS REGION...WITH
LOW LVL MOISTURE RETURNING AGAIN LATE SUN NIGHT AND MONDAY. RETAINED
SLGT CHC TO CHC POPS MON AFTN AND MON NIGHT. IT NOW SEEMS PLAUSIBLE
THAT PNHDLS WILL LIKELY BE DRY SLOTTED MUCH OF TUE AND TUE NIGHT IF
PROGGED PATH OF UPPER LOW VERIFIES. LOWERED POPS TO SLGT CHC DURG
THOSE TIME PERIODS. RETURN TO DRY WX AGAIN WED AND BEYOND. WILL
COMMENT THAT MEDIUM RANGE MODELS DISAGREE STRONGLY ON HANDLING OF
NEXT PSBL SHORTWAVE TROF AROUND FRIDAY. GFS MOST PROGRESSIVE WHILE
ECMWF AND UKMET ARE SLOWEST...AND WELL W OF FCST AREA. WITH THIS
MUCH DISAGREEMENT AMONG LONGER RANGE MODELS...DECIDED IT WAS BEST
TO LEAVE FCST DRY FROM WED ONWARD FOR NOW. PRETTY MUCH USED MEXMOS
TEMPS AND POPS AFTER PERIOD 5.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                46  76  46  79  51 /  70   0   0  20  20
BEAVER OK                  49  75  46  77  56 /  80   0   0  30  30
BOISE CITY OK              47  72  42  76  47 /  30   0   0  20  20
BORGER TX                  50  78  52  80  57 /  80   0   0  20  20
BOYS RANCH TX              48  78  44  81  49 /  40   0   0  20  20
CANYON TX                  46  76  45  79  49 /  60   0   0  20  20
CLARENDON TX               49  78  49  79  57 /  80   0   0  30  30
DALHART TX                 45  73  40  77  46 /  30   0   0  20  20
GUYMON OK                  50  76  46  79  54 /  80   0   0  20  20
HEREFORD TX                47  76  47  80  48 /  30   0   0  20  20
LIPSCOMB TX                51  76  49  78  57 /  90   0   0  30  30
PAMPA TX                   50  76  52  77  58 /  80   0   0  30  30
SHAMROCK TX                51  78  52  78  59 /  80   0   0  30  30
WELLINGTON TX              52  79  53  80  60 /  90   0   0  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

ANDRADE
Hazardous weather outlook, Apr 21, 4:50 PM CDT, 2 hours 7 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT SAT APR 21 2007

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
450 PM CDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES UNTIL MIDNIGHT CDT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EASTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA
PANHANDLES...GENERALLY EAST OF LINE EXTENDING FROM ELKHART KANSAS TO
BUSHLAND. ACROSS THE WESTERN THIRD OF THE PANHANDLES...A FEW STORMS
COULD BRIEFLY REACH SEVERE LEVELS THIS AFTERNOON. AS AN UPPER LEVEL
LOW APPROACHES THE AREA THIS AFTERNOON...THE DRYLINE IS EXPECTED TO
BECOME ESTABLISHED ACROSS THE WESTERN THIRD OF THE TEXAS AND OKLAHOMA
PANHANDLES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE
AND THEN MOVE EASTWARD ACROSS THE CENTRAL AND EASTERN PANHANDLES
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. THE PRIMARY
SEVERE WEATHER THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND A
FEW STORMS WILL LIKELY PRODUCE TORNADOES. A FEW STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL AND FLASH FLOODING...BUT DUE THE EXPECTED FAST
MOVEMENT OF STORMS...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED.

IN ADDITION...WINDS WILL BE SUSTAINED AT 20 TO 30 MPH WITH HIGHER
GUSTS. CAUTION IS ADVISED ON AREA LAKES THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT CHANCE TO CHANCE FOR MORE THUNDERSTORMS
MONDAY AFTERNOON THROUGH TUESDAY NIGHT. A FEW STORMS MAY BECOME
SEVERE BOTH MONDAY AND TUESDAY AFTERNOON AND EVENING. LARGE
HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN ALERT
AND PREPARE FOR LIKELY ACTIVATION THIS AFTERNOON AND EVENING...
ESPECIALLY AREAS EAST OF A LINE EXTENDING FROM DALHART TO HEREFORD.

WYNNE/ANDRADE

In the hours before

Local storm report, Apr 21, 6:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
613 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             DALHART                 36.06N 102.52W
04/21/2007  M1.00 INCH       DALLAM             TX   TRAINED SPOTTER

&&

JJB
Local storm report, Apr 21, 6:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             DALHART                 36.06N 102.52W
04/21/2007  M0.88 INCH       DALLAM             TX   TRAINED SPOTTER

&&

SMB
Local storm report, Apr 21, 6:22 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             DALHART                 36.06N 102.52W
04/21/2007  M1.00 INCH       DALLAM             TX   TRAINED SPOTTER

            COVERING THE GROUND

&&

SMB
Local storm report, Apr 21, 6:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             BOISE CITY              36.73N 102.51W
04/21/2007  E1.00 INCH       CIMARRON           OK   FIRE DEPT/RESCUE

&&

CK
Local storm report, Apr 21, 6:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             DALHART                 36.06N 102.52W
04/21/2007  M1.25 INCH       DALLAM             TX   TRAINED SPOTTER

&&

CK
Local storm report, Apr 21, 6:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
648 PM CDT SAT APR 21 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 S WILDORADO           35.17N 102.24W
04/21/2007  E1.00 INCH       DEAF SMITH         TX   BROADCAST MEDIA

            REPORTED BY LOCAL MEDIA

&&

CK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:40 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall65 min
Apr 20, 10:02 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson58 min
Apr 21, 5:47 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham58 min
Apr 21, 6:03 PM CDTTornado WarningAMADeaf Smith42 min
Apr 21, 6:12 PM CDTSevere Thunderstorm WarningAMADallam, Hartley63 min
Apr 21, 6:19 PM CDTTornado WarningAMAOldham26 min
Apr 21, 6:45 PM CDTTornado WarningAMADeaf Smith, Oldham, Potter, Randall45 min
Apr 21, 6:54 PM CDTTornado WarningAMAHartley51 min

Nearby

Tornado Warnings in Texas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.